Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 111, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2005, 4:39 PM EDT for Monroe County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2005, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 6, 2005, 5:20 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 062039 SVRRNK WVC063-062130- /O.NEW.KRNK.SV.W.0111.050806T2039Z-050806T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT SAT AUG 6 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MONROE COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 530 PM EDT * AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF ZENITH...OR ABOUT 5 MILES SOUTHWEST OF UNION...AND MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... ZENITH... RAINES CORNER... UNION... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3745 8062 3751 8046 3762 8051 3758 8067 $$ PEM
1 follow-up statement
000 WWUS51 KRNK 062120 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 520 PM EDT SAT AUG 6 2005 WVC063-062130- /O.CAN.KRNK.SV.W.0111.000000T0000Z-050806T2130Z/ 520 PM EDT SAT AUG 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY HAS BEEN CANCELLED... AT 513 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV. LAT...LON 3745 8062 3751 8046 3762 8051 3758 8067 $$ PEM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:24 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 6, 2:24 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT SAT AUG 6 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... DIURNAL CONVECTION HAS DEVELOPED AND SHOULD CONTINUE INTO THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE. STEERING CURRENTS REMAIN WEAK...THUS STORMS WILL BE SLOW MOVERS WHICH COULD LEAD TO LOCALIZED HEAVY RAINFALL. STORMS SHOULD DIMINISH THIS EVENING WITH AREAS OF HAZE AND PATCHY FOG POSSIBLE OVERNIGHT. ON SUNDAY THERE ARE DIFFERENCES BETWEEN THE GFS AND THE ETA. GFS BRING A LARGE SLOW MOVING AREA OF HIGH MOISTURE/QPF OVER THE AREA MID DAY SUNDAY AND BEYOND WHILE THE ETA IS NOT NEARLY AS WET AND FURTHER WEST. THE DIFFERENCES APPEAR TO BE WITH THE HANDLING OF HIGH PRESSURE OVER THE WESTERN ATLANTIC. THE ETA BUILDS IT FURTHER WEST THEN THE GFS WHICH RESULTS IN DRIER AIR OVER THE REGION. FOR NOW WILL USE A COMPROMISE OF THESE MODELS. HAVE STAYED CLOSE TO MODEL MIN/MAX TEMPS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... SUNDAY NIGHT THROUGH TUESDAY NIGHT... SLOW MOVING DETACHED UPPER LOW/TROUGH IS PROGNOSTICATED TO SLOWLY HEAD NORTH THROUGH THE TENNESSEE AND OHIO RIVER VALLEYS. THIS WILL KEEP OUR REGION ON THE FAVORED SIDE FOR BETTER ORGANIZED SHOWERS AND THUNDERSTORMS...AS OPPOSED TO THE ISOLATED TO SCATTERED VARIETY WE HAVE EXPERIENCED THAT PAST FEW DAYS. ONE TRICKY POINT IS THE FOCUS FOR THE BEST CHANCES. THE GLOBAL FORECAST MODEL SUGGEST THE REGION AROUND THE CREST OF THE BLUE RIDGE AS MORE FAVORABLE LOCATION FOR THE HEAVIEST RAIN...AND THUS HIGHER PROBABILITY OF PRECIPITATION...WHEREAS THE NESTED GRIDDED MODEL AND THE NORTH AMERICAN MODEL FAVOR A SOLUTION ABOUT 150 MILES WEST OF THIS POSITION AND HAS LESS QUANTITATIVE PRECIPITATION FORECAST. FOR THE FORECAST WILL FAVOR A COMPROMISE OF THESE THREE MODELS. WEDNESDAY THROUGH SATURDAY... PERSISTENT UPPER TROUGH OF LOW PRESSURE REMAINS OVER THE FORECAST AREA THROUGH WEDNESDAY...AND ONSHORE FLOW OF MOISTURE CONTINUES AROUND A SURFACE BERMUDA HIGH. THE COMBINATION OF THE TWO WILL MEAN A CONTINUATION OF SHOWERS AND THUNDERSTORMS WITH THE GREATEST FOCUS ON THE UPSLOPE ENHANCED AREA ALONG AND JUST WEST OF THE CREST OF THE BLUE RIDGE. THURSDAY INTO THE START OF NEXT WEEKEND...AN UPPER RIDGE SLOWLY MOVES OVER THE AREA. THIS WILL MEAN PRECIPITATION BECOMING MORE OF A TYPICAL SUMMER AFTERNOON AND EVENING HIT OR MISS ISOLATED TO SCATTERED VARIETY...AND TEMPERATURES WILL SHOW AN INCREASING TREND. FOR TEMPERATURES HAVE GONE WITH AN AVERAGE OF THE GLOBAL FORECAST SYSTEM AND THE NORTH AMERICAN MODEL MODEL OUTPUT STATISTICS. && .AVIATION... AFTERNOON CONVECTION STARTING TO DEVELOP. HAVE ADDED CB TO AFTERNOON AND EVENING CLOUD TYPE. CONVECTION TO DIMINISH AFTER 02Z. HAVE ADDED BR TO ALL SITES AFTER 04Z. AREA OF SHOWERS TO AFFECT BLF BY 18Z SUN...COULD AFFECT THE REMAINDER OF TAF SITES AFTER 18Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && HL/DS/HL
Hazardous weather outlook, Aug 6, 4:24 AM EDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 424 AM EDT SAT AUG 6 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070830- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 424 AM EDT SAT AUG 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY CONTAIN STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:32 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.